Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS San Diego, CA

August 3, 2014Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 3, 2014, 1:05 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2014, 1:05 PM PDT (20:05 UTC)
Expired
Aug 3, 2014, 4:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 45 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:40 PM PDTFLASH FLOOD1 Nne Ramona, CAWATER UP TO 2 FEET DEEP AT THE INTERSECTION OF AQUA AND 4TH ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WGUS56 KSGX 032005
FFWSGX
CAC065-073-032300-
/O.NEW.KSGX.FF.W.0020.140803T2005Z-140803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
105 PM PDT SUN AUG 3 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF RAMONA...

* UNTIL 400 PM PDT

* AT 100 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS OVER THE NORTH-CENTRAL THE SAN DIEGO COUNTY 
  MOUNTAINS...INCLUDING PALOMAR MOUNTAIN...WHICH WILL LIKELY PRODUCE 
  FLASH FLOODING. FLASH FLOODING IS INCREASINGLY LIKELY ALONG FLOOD
  PRONE ROADS LIKE HIGHWAY 79. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WARNER SPRINGS...HIGHWAY S-2...HIGHWAY 78...HIGHWAY 76...OAK GROVE 
  AND AGUANGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3348 11703 3347 11667 3300 11652 3297 11689

$$

HARRISON
2 follow-up statements
324 
WGUS76 KSGX 032216
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
316 PM PDT SUN AUG 3 2014

CAC065-073-032300-
/O.CON.KSGX.FF.W.0020.000000T0000Z-140803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
316 PM PDT SUN AUG 3 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
SOUTHWESTERN RIVERSIDE AND CENTRAL SAN DIEGO COUNTIES...

AT 306 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MAINLY LIGHT TO MODERATE SHOWER OVER NORTH-CENTRAL SAN DIEGO 
COUNTY...ALTHOUGH A STORM SPOTTER REPORTED 2 FEET OF WATER AT FOURTH 
AND AQUA STREET IN RAMONA. A FLASH FLOOD WARNING REMAINS IN EFFECT.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
SPRINGS...PAUMA VALLEY...OAK GROVE...LAKE HENSHAW AND AGUANGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3348 11703 3347 11667 3300 11652 3297 11689

$$

HARRISON
693 
WGUS76 KSGX 032254
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
354 PM PDT SUN AUG 3 2014

CAC065-073-032303-
/O.EXP.KSGX.FF.W.0020.000000T0000Z-140803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
354 PM PDT SUN AUG 3 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR SOUTHWESTERN
RIVERSIDE AND CENTRAL SAN DIEGO COUNTIES...

HEAVY RAINS HAVE DIMINISHED FOR THE MOST PART...EXCEPT FOR A 
THUNDERSTORM NEAR PALOMAR MOUNTAIN. HOWEVER...THE FLASH FLOOD THREAT
HAS DIMINISHED SIGNIFICANTLY. THUS...THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE AT 4 PM. ITS POSSIBLE A NEW FLASH FLOOD WARNING
WILL NEED TO BE ISSUED SHOULD THE THUNDERSTORM OVER PALOMAR MOUNTAIN
CONTINUE. 

LAT...LON 3348 11703 3347 11667 3300 11652 3297 11689

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:35 AM PDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 3, 9:35 AM PDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
935 AM PDT SUN AUG 3 2014

.SYNOPSIS...
ALTHOUGH MOST OF THE SHOWER ACTIVITY IS TO OUR NORTH AND WEST THIS
MORNING...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN
TODAY...AS THE UPPER LEVEL SLOWLY MOVES ACROSS SOUTHERN CALIFORNIA.
ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
LOCALIZED FLASH FLOODING.  DRIER CONDITIONS WILL THEN DEVELOP FOR
THE WORK WEEK...AS A TROUGH FORMS ALONG THE COAST.  NIGHT AND
MORNING LOW CLOUDS AND FOG WILL RETURN ALONG THE COAST AND OVER THE
WESTERN VALLEYS...WITH NEAR TO SLIGHTLY BELOW HIGH TEMPERATURES
FORECAST.  ONSHORE FLOW WILL PREVAIL...WITH GUSTY WEST WINDS OVER
THE MOUNTAINS AND DESERTS EACH AFTERNOON AND EVENING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW A WELL DEFINE UPPER LEVEL LOW
CENTERED OVER NORTHERN BAJA THIS MORNING...WITH A WELL ESTABLISHED
MOISTURE BAND WRAPPING AROUND THE NORTHERN AND WESTERN FRINGES OF
THIS LOW.  WATER VAPOR IMAGERY ALSO SHOWS A BIT OF A DRY SLOT
ROTATING INTO SOUTHEASTERN CALIFORNIA AT THIS TIME...ALLOWING FOR
SOME SUN BREAKS OVER THE AREA.  HOWEVER...THE 12Z KNKX SOUNDING
STILL SHOWS PWS OF 1.93 INCHES...AND SURFACE DEW POINTS ARE ALL IN
THE UPPER 60S TO LOWER 70S.  AS A RESULT...VERY MUGGY AND SULTRY
CONDITIONS ARE PREVAILING.  IN TRUTH...IT FEELS MORE LIKE HAWAII OR
FLORIDA OUT THERE THIS MORNING THAN SOUTHERN CALIFORNIA.  LOOKING TO
THE COMPOSITE RADAR IMAGERY...THE BRUNT OF THE SHOWER ACTIVITY IS
CURRENTLY ASSOCIATED WITH THE MOISTURE PLUME AND OCCURRING OVER THE
NORTHERN PORTIONS OF OUR WARNING AREA AS WELL AS AREAS TO OUR WEST.
LOOPING THE RADAR IMAGE ALSO SHOWS THAT THE CENTER OF THE SURFACE
LOW IS JUST OFF THE SAN DIEGO.  AS THIS LOW SLOWLY LIFTS ACROSS
SOUTHERN CALIFORNIA TODAY...BELIEVE THAT SHOWERS AND THUNDERSTORMS
WILL LIKELY REDEVELOP OVER THE AREA...ESPECIALLY GIVEN SOME OF THE
BREAKS WE ARE SEEING CURRENTLY.  IN FACT...SOME SHOWERS ARE ALREADY
BEGINNING TO DEVELOP WHERE SOME OF THESE BREAKS WERE OCCURRING.
WRAP AROUND SHOWERS COULD ALSO AFFECT MOVE BACK INTO THE REGION.
THEREFORE...THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA.

THE THREAT OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE
LATER THIS EVENING AND OVERNIGHT TONIGHT.  THE MODELS ARE SLOWING
THINGS DOWN A BIT...SO EXPECT ANOTHER SOMEWHAT STEAMY NIGHT POSSIBLE
TONIGHT.  THAT BEING SAID...A TROUGH WILL DIG ALONG THE CALIFORNIA
COAST DURING THE DAY ON MONDAY...PLACING SOUTHERN CALIFORNIA UNDER
MUCH DRIER WESTERLY OR SOUTHWESTERLY FLOW ALOFT.  FOR THIS
REASON...BELIEVE THAT THE PW VALUES WILL RAPIDLY DECREASE DURING THE
DAY...FALLING TO AROUND 1 INCH OR LESS BY MONDAY AFTERNOON.

THIS TROUGH WILL BE THE DOMINATE WEATHER FEATURE FOR THE WORK
WEEK...WITH ONSHORE FLOW PREVAILING.  FOR THIS REASON...LOCALLY
GUSTY WEST WINDS WILL BE POSSIBLE EACH AFTERNOON AND EVENING OVER
THE MOUNTAINS AND DESERTS.  THE MARINE LAYER WILL ALSO RETURN TO THE
COASTAL AREAS...SPREADING INTO THE INLAND VALLEYS EACH NIGHT AND
MORNING.  TEMPERATURES WILL REMAIN NEAR OR RUN BELOW NORMAL FOR THE
WEEK.  MODELS ARE NOW SHOWING THAT A RIDGE WILL REBUILD OVER THE
DESERT SOUTHWEST FOR NEXT WEEKEND...WITH WARMER CONDITIONS
DEVELOPING.  THERE IS A CHANCE THAT THE FLOW COULD TURN
SOUTHEASTERLY ENOUGH TO TRY TO BRING SOME SUBTROPICAL MOISTURE BACK
INTO THE REGION.  HOWEVER...THERE IS STILL ENOUGH MODEL DIFFERENCES
AT THIS TIME...THAT WILL KEEP A DRY FORECAST GOING FOR NOW.

&&

.AVIATION...
031500Z...LOW CIGS OF 800 FEET MSL IN VCNTY KSAN WILL SCATTER OUT BY
17Z. ISOLATED SHOWERS OVER ALL AREAS THIS MORNING WILL SHIFT INLAND
FOR SCATTERED THUNDERSTORMS MAINLY OVER MOUNTAINS AND DESERTS FROM
18-04Z THIS AFTERNOON AND EVENING. TSTORM BASES WILL BE AROUND 8000
FEET MSL WITH TOPS UP TO 35000 FEET...ALONG WITH STRONG
UP/DOWNDRAFTS. RESIDUAL CLOUDS BETWEEN 8000-15000 FEET MSL WILL
GRADUALLY DECREASE LATE TONIGHT AND MONDAY. LOW CLOUDS WILL
REDEVELOP OVERNIGHT FOR COASTAL AIRPORTS WITH BASES AROUND 800 FEET
MSL AFTER 04Z AND VIS AS LOW AS 5SM BETWEEN 11-15Z MONDAY. SCATTER
OUT BY 16Z MONDAY.

&&

.MARINE...
800 AM...ISOLATED SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS OVER
THE COASTAL WATERS MAINLY THIS MORNING. ANY TSTORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAIN...LIGHTNING...AND GUSTY WINDS TO 35
KNOTS. OTHERWISE...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH
THURSDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION WILL LIKELY BE REQUESTED LATER TODAY FOR SOME IF
NOT ALL OF THE COUNTIES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR THE APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
     BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
     SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO COUNTY DESERTS...
     SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.

PZ...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...MM

In the hours before

Local storm report, Aug 3, 11:53 AM PDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1153 AM PDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     DEBRIS FLOW      2 WSW CAMPO             32.60N 116.50W
08/03/2014                   SAN DIEGO          CA   LAW ENFORCEMENT

            MUD/DIRT/ROCK ON CAMPO RD/SR94 JWO FOREST GATE DUE TO
            HEAVY RAINFALL.

&&

NISLA
Special weather statement, Aug 3, 12:28 PM PDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1228 PM PDT SUN AUG 3 2014

CAZ050-058-032030-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
1228 PM PDT SUN AUG 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL
130 PM PDT...

AT 1224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHEAST OF RAMONA. THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LAKE HENSHAW.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3307 11692 3327 11692 3327 11666 3309 11664
TIME...MOT...LOC 1928Z 112DEG 2KT 3318 11676

HARRISON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:06 AM PDTFlash Flood WarningSGXRiverside3 hr
Aug 3, 11:26 AM PDTFlash Flood WarningSGXRiverside3 hr
Aug 3, 11:50 AM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 3, 12:28 PM PDTSpecial Weather StatementSGXSan Diego62 min
Aug 3, 1:54 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 3, 2:15 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Aug 3, 2:38 PM PDTFlash Flood WarningSGXSan Diego4 hr
Aug 3, 2:52 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 3, 3:06 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Aug 3, 4:19 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 3, 4:54 PM PDTFlash Flood WarningSGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.